Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: February 1, 2023
Craig Keenan, MD, Scott MacDonald, MD, Ashley Takeshita, and Dale Sapell, PharmD | February 1, 2023

A 38-year-old man with end-stage renal disease (ESRD) on chronic hemodialysis was admitted for nonhealing, infected lower leg wounds and underwent a below-knee amputation. He suffered from postoperative pain at the operative stump and was treated for... Read More

Take the Quiz
Elizabeth Partridge, MD, MPH, Daniel Dodson, MD, MS, Mary Reilly, MHA, BSN, RN, CIC and Stuart H. Cohen, MD | February 1, 2023

A 5-day old male infant was admitted to the pediatric intensive care unit (PICU) and underwent surgery to correct a congenital heart defect. The patient’s postoperative course was complicated Staphylococcus aureus bacteremia and other problems,... Read More

Dahlia Zuidema, PharmD, Berit Bagley, MSN, and Charity L Tan MSN | February 1, 2023

This WebM&M highlights two cases of hospital-acquired diabetic ketoacidosis (DKA) in patients with type 1 diabetes. The commentary discusses the role of the inpatient glycemic team to assist with diabetes management, the importance of medication... Read More

Nicole A. Weiss, MD | February 1, 2023

A 27-year-old pregnant woman was diagnosed with severe pulmonary arterial hypertension at 29 weeks estimated gestational age (EGA) and admitted for elective cesarean delivery with lumbar epidural anesthesia at 36 weeks EGA. After epidural catheter... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (10)

Displaying 1 - 10 of 10 WebM&M Case Studies
Mithu Molla, MD, Kathie Le, PharmD, Pamela Mendoza, PharmD | August 26, 2020

A 69-year-old man with cognitive impairment and marginal housing was admitted to the hospital for exacerbation of chronic obstructive pulmonary disease (COPD). After a four-day admission, the physician arranged for discharge and transport to residential care home and arranged for Meds-to-Beds (M2B), a service that collaborates with a local commercial pharmacy to deliver discharge medications to the bedside prior to the patient leaving the hospital. The medication pick-up was delayed for several hours and there were miscommunications among the pharmacy, social worker, and physician. Ultimately, the patient was discharged without his medications and was readmitted five hours later with dyspnea and hypoxia. The commentary suggests that 7- versus 30-day readmission rates may be more reflective of hospital readmission mitigation efforts and discusses the value of Meds-to-Beds (M2B) programs in improving adherence to medication regimens during transitions of care

Nicole M. Acquisto, PharmD, and Daniel J. Cobaugh, PharmD| March 1, 2019
Seen in the emergency department, a man with insulin-dependent diabetes mellitus had not taken insulin for 3 days. His blood glucose levels were in the 800s with an anion-gap acidosis and positive beta hydroxybutyrate. While awaiting an ICU bed for treatment of diabetic ketoacidosis, the patient received fluids, an insulin drip was started, and blood glucose levels were monitored hourly. When lab results showed he was improving, the team decided to convert his insulin drip to subcutaneous long-acting insulin. However, both the intern and the resident ordered 50 units of insulin, and the patient received both doses—causing his blood glucose level to dip into the 30s.
Celina Garza Mankey, MD, and Prathibha Varkey, MD, MPH, MBA| May 1, 2014
An elderly man on warfarin and aspirin for chronic atrial fibrillation and previous cerebrovascular accident presented to the emergency department with a severe headache. Found to have bilateral subdural hematomas and a supratherapeutic INR (4.9), he was admitted to the ICU. Even though the patient was discharged with his warfarin discontinued permanently, the outpatient pharmacy kept it on the active medication list and refilled his mail order prescription automatically, leading again to an elevated INR.
Paul C. Walker, PharmD, and Jerod Nagel, PharmD| April 1, 2014
Following a hospitalization for Clostridium Difficile–associated diarrhea, a woman with HIV/AIDS and B-cell lymphoma was discharged with a prescription for a 14-day course of oral vancomycin solution. At her regular retail pharmacy, she was unable to obtain the medicine, and while awaiting coverage approval, she received no treatment. Her symptoms soon returned, prompting an emergency department visit where she was diagnosed with toxic megacolon.
William W. Churchill, MS, RPh; Karen Fiumara, PharmD| April 1, 2009
A powerful anti-clotting medication is ordered for a patient admitted for coronary intervention. Due to a forcing function in the computer order entry system, the intern enters an arbitrary maintenance infusion rate, assuming that the pharmacy will fix it if it is wrong. The pharmacy dispenses it as written, and the nurse administers it—underdosing the patient by a factor of 40.
Eric G. Poon, MD, MPH| September 1, 2007
Hospitalized for surgery, a woman with a history of seizures was given an overdose of the wrong medicine due to multiple errors, including an inaccurate preadmission medication list, failure to verify medication history, and uncoordinated information systems.
Robert J. Weber, MS, RPh| May 1, 2006
A pharmacist mistakenly dispenses Polycitra instead of Bicitra, and a patient winds up with severe hyperkalemia and hyperglycemia.
Glenn Flores, MD| April 1, 2006
With no one to interpret for them and pharmacy instructions printed only in English, non–English-speaking parents give their child a 12.5-fold overdose of a medication.
Robert L. Wears, MD, MS| September 1, 2004
A nurse notices that an IV medication she is about to administer is possibly mislabeled, as it looks like a different drug. However, she is interrupted before she can call the pharmacy and winds up hanging the bag anyway.
Timothy S. Lesar, PharmD| November 1, 2003
An unclear verbal order leads to administration of the wrong drug.